Utah, 2008

Winter Weather in Utah, January 10 to 11, 2008

January 10 to 11, 2008 · NWS GJT · 1 event in 1 county or zone

A fast moving storm system brought moderate to heavy snowfall and gusty winds to the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving storm system brought moderate to heavy snowfall and gusty winds to the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 10, 4:29 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 10, 4:29 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MST THU JAN 10 2008

.UPDATE...ADDED DENSE FOG ADVISORY FOR CO ZONES 2 AND 6 WHERE
WIDESPREAD FOG HAS FORMED IN RESPONSE TO NEAR SURFACE SATURATION
RESULTING FROM SNOWFALL YESTERDAY.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
TWO MAIN CONCERNS FOR EARLY TODAY. THE FIRST IS THE LINGERING SNOW
REPORTED BY 3MW AND TEX. BOTH THESE SITES...AS WELL AS THE NORTHERN
SLOPES OF THE GRAND MESA...ARE FAVORED IN THIS NORTHWEST FLOW SO
COULD CONTINUE TO SEE SNOW INTO THE FIRST PERIOD. HOWEVER FEEL THAT
SNOW WILL RAPIDLY BECOME MORE LOCALIZED SO HAVE DECIDED NOT TO KEEP
THE SNOW HILITES GOING BEYOND ISSUANCE TIME. AND HAVE KEPT POPS LOW
DUE TO THE LOCALIZED AREAL COVERAGE. SNOW SHOULD CONTINUE TO
DECREASE IN THESE LOCALIZED MOUNTAIN AREAS THROUGH THE MORNING.

THE OTHER CONCERN IS THE DENSE FOG THAT HAS BEEN REPORTED AT GJT AND
CAG. THIS FOG IS IN RESPONSE TO THE COOLING SURFACE TEMPS AND
AMPLE MOISTURE NEAR THE SURFACE AFTER YESTERDAYS SNOWFALL.
THE FOG SHOULD THIN OUT BY MID-MORNING...THEREFORE WILL KEEP THE
DENSE FOG ADVISORY FOR ZONES 2 AND 6 UNTIL 9 AM MST. SO FAR HAVE NOT
HAD OTHER SITES REPORT DENSE FOG...BUT DID INCLUDE AREAS OF FOG IN
THE FORECAST FOR MOST VALLEYS.

TEMPS WILL REMAIN ON THE COLD SIDE TODAY WITH THE FRESH SNOW OVER
MOST OF THE AREA.

OTHERWISE TODAY WILL BE RELATIVELY QUIET AS WARM ADVECTION CLOUDS
BEGIN TO MOVE OVER THE AREA BY THIS AFTERNOON AHEAD OF THE NEXT
SHORTWAVE. THIS WAVE WILL BRING THE NEXT CHANCE OF SNOWFALL TO THE
AREA BEGINNING OVER THE NORTHERN MOUNTAINS THIS AFTERNOON. SNOWFALL
WILL REMAIN LIGHT IN THE WARM SECTOR THIS AFTERNOON INTO TONIGHT. THE
CHANCE FOR SNOW WILL SPREAD THIS EVENING...BUT THIS SYSTEM WILL
AFFECT MAINLY THE NORTHERN HALF. THE BEST SNOW WILL COME ON FRIDAY AS
THE SHORTWAVE MOVES OVER THE AREA. HOWEVER THIS SYSTEM WILL BE A
QUICK SHOT...SO FEEL ACCUMULATIONS WILL GENERALLY BE BELOW ADVISORY
AMOUNTS. THE SOUTHERN MOUNTAINS WILL NOT SEE MUCH ACTIVITY UNTIL LATE
TONIGHT AND FRI AS THE TROUGH MOVES OVERHEAD. TEMPS WILL BE A LITTLE
MORE MODERATE TONIGHT AND FRI.

ACTIVITY WILL QUICKLY DIMINISH FRI NIGHT AS THE SHORTWAVE EXITS AND
THE NEXT IMPULSE IN THE NORTHWEST FLOW MOVES INTO THE PACIFIC
NORTHWEST.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
GFS AND ECMWF IN GOOD AGREEMENT IN THE MIDDLE PERIODS EARLY THIS
MORNING AND IN LINE WITH GOING FORECAST. BOTH SHOWED A SERIES OF
WEAKER SHORTWAVE PASSING THROUGH THE AREA SATURDAY AND SUNDAY
BRINGING SNOW SHOWERS TO THE NORTHERN MOUNTAINS MAINLY. FLAT RIDGE
SETS UP MONDAY FOR AT LEAST ONE DAY OF DRY WEATHER ACROSS THE CWFA.

CONFIDENCE BEGINNING TO INCREASE AS RUN TO RUN AND MDL CONSISTENCY
GROWS EARLY NEXT WEEK. THE NEXT WEATHER SYSTEM APPROACHES FROM THE NW
MONDAY NIGHT WITH THE EC AND GFS COMING BACK INTO DECENT ALIGNMENT.
THIS SYSTEM TRACKS THROUGH THE CWA TUESDAY AND APPEARS COLD BUT WITH
LIMITED MOISTURE. THE PARENT TROF OVER THE UPPER GRT PLAINS DEEPENS
WEDNESDAY AND ALLOWS A POLAR FRONT TO DROP INTO NORTHERN COLORADO.
CURRENT GFS SHOWS THE COLDEST AIR OF THE SEASON ASSOCIATED WITH THIS
SYSTEM WITH H5 TEMPS AROUND -34C AND H7 TEMP -22C. FRONT WILL LIKELY
BRING A BURST OF UPSLOPE SNOW TO THE NRN AND CNTRL MTNS SO BROUGHT
POPS UP A LITTLE.

TEMPS WILL BEGIN THIS EXTENDED PERIOD NEAR NORMAL THEN DROP TO
POSSIBLY WELL BELOW NORMAL BY MID-WEEK.

&&

.AVIATION...
VALLEY FOG WILL CREATE WIDESPREAD IFR CONDITIONS WITH AREAS OF LIFR
CEILINGS AND VISIBILITY THROUGH MID MORNING. ELSEWHERE...EXPECT
WIDELY SCATTERED MVFR CEILINGS AND VISIBILITY IN SNOW SHOWERS OVER
THE MOUNTAINS. MVFR CEILINGS WILL INCREASE IN AREAL COVERAGE TONIGHT
AS SNOW SHOWERS INCREASE. ADDITIONALLY...EXPECT SOME FOG TO REFORM
OVERNIGHT...WITH AREAS OF MVFR CEILINGS AND VISIBILITY WITH POCKETS
OF IFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...DENSE FOG ADVISORY UNTIL 9 AM THIS MORNING FOR ZONES 2 AND 6.
.UT...NONE.

SHORT TERM...EH
LONG TERM....NL/MC
AVIATION.....NL
Hazardous weather outlook, Jan 10, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU JAN 10 2008

COZ001>014-017>023-UTZ022>025-027>029-111300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU JAN 10 2008

...DENSE FOG ADVISORY FOR THE GRAND VALLEY AND THE CENTRAL YAMPA
RIVER BASIN THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...WILL CONTINUE IN THE THE VALLEY AREAS
EARLY THIS MORNING. VISIBILITY AT TIMES WILL DROP BELOW A QUARTER
MILE IN THE GRAND VALLEY AND ALONG THE YAMPA RIVER NEAR CRAIG.
ALSO THE CHANCE FOR SNOWFALL WILL PERSIST ON NORTH TO NORTHWEST
FACING SLOPES OF THE HIGH COLORADO MOUNTAINS TODAY. THE CHANCE SNOW
WILL SPREAD TONIGHT AFFECTING MAINLY THE NORTH AS THE NEXT WINTER
STORM APPROACHES THE AREA.

FOR MORE INFORMATION ON THE VALLEY FOG OR THIS NEW WINTER STORM
APPROACHING THE AREA...PLEASE VISIT THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEB SITE AT HTTP://WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL INCREASE ON FRIDAY AS THE LATEST FAST MOVING STORM MOVES
OVER THE AREA. THE CHANCE FOR SNOW WILL LINGER OVER THE NORTHERN
MOUNTAINS FRIDAY NIGHT...BEFORE DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF SNOW ACCUMULATIONS IN
EXCESS OF 3 INCHES.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 10, 7:00 AM MST to January 11, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred with wind gusts of 20 to 40 mph causing blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74364.